Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
- drug interactions
- psychiatry (drugs and medicines)
- drugs: CNS (not psychiatric)
- palliative care
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
A 40-year-old patient was admitted through the acute medical take with pleuritic chest pain and rigours. He had a medical history of opiate dependence and was receiving 60 mg of methadone once daily. He was diagnosed with a community-acquired pneumonia and treated with amoxicillin and clarithromycin. After administration of only two concomitant doses of methadone and oral clarithromycin, he developed an opioid toxidrome with type-2 respiratory failure, a decreased level of consciousness and pinpoint pupils. The patient was treated with naloxone and his symptoms improved. Retrospectively, it was suspected that an interaction between clarithromycin and methadone might have contributed to the toxidrome. Respiratory failure has not been previously prescribed for this combination of medication and is of high importance for physicians and pharmacists around the world.
Clarithromycin is a macrolide antibiotic and one of the most commonly prescribed antibiotics for the treatment of community-acquired pneumonia. Methadone is the mainstay of community treatment for opioid dependence and is being increasingly used in acute and chronic pain settings. Methadone has a long half-life of 24–48 hours.
A patient in his 40s presented to the acute medical take with pleuritic chest pain and feeling ‘hot and cold’. He denied cough, shortness of breath and anosmia. He had normal bowel motions and no urinary symptoms.
He reported a medical history of asthma, benzodiazepine dependence and opioid dependence. The patient’s only medication at the time of admission was methadone 60 mg once daily. There were no known drug allergies.
The patient …
Contributors BW assessed the patient during his inpatient admission and treated him for his opioid toxicity. BW suggested submitting the article for publication. BW wrote the case presentation and some of the discussion. BW coordinated the drafts and submitted the article. DE was the on-call pharmacist who provided advice for Naloxone therapy during the patient’s admission. He found that interaction was not commonly known about. DE wrote some of the discussion. DE wrote to the patient to get consent. MM saw the patient on his post take ward round. MM suggested BMJ case report as the journal to apply to. He also gave advice on consent and proof read the final draft. CS has been invited to review the paper following feedback from the reviewers. CS has experience with preparing manuscripts for submission. He has kindly reviewed the paper and improved the language and style of language.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.